Hyperbolic triangles without embedded eigenvalues

Abstract

We consider the Neumann Laplacian acting on square-integrable functions on a triangle in the hyperbolic plane that has one cusp. We show that the generic such triangle has no eigenvalues embedded in its continuous spectrum. To prove this result we study the behavior of the real-analytic eigenvalue branches of a degenerating family of triangles. In particular, we use a careful analysis of spectral projections near the crossings of these eigenvalue branches with the eigenvalue branches of a model operator.

  • [BF] Go to document D. Borisov and P. Freitas, "Asymptotics of Dirichlet eigenvalues and eigenfunctions of the Laplacian on thin domains in $\Bbb R^d$," J. Funct. Anal., vol. 258, iss. 3, pp. 893-912, 2010.
    @ARTICLE{BF,
      author = {Borisov, Denis and Freitas, Pedro},
      title = {Asymptotics of {D}irichlet eigenvalues and eigenfunctions of the {L}aplacian on thin domains in {$\Bbb R^d$}},
      journal = {J. Funct. Anal.},
      fjournal = {Journal of Functional Analysis},
      volume = {258},
      year = {2010},
      number = {3},
      pages = {893--912},
      issn = {0022-1236},
      mrclass = {35P15 (35J05)},
      mrnumber = {2558181},
      mrreviewer = {V. S. Rabinovich},
      doi = {10.1016/j.jfa.2009.07.014},
      zblnumber = {1180.35397},
      }
  • [CdV82] Go to document Y. Colin de Verdière, "Pseudo-laplaciens. I," Ann. Inst. Fourier (Grenoble), vol. 32, iss. 3, p. xiii, 275-286, 1982.
    @ARTICLE{CdV82,
      author = {{Colin de Verdière},
      Yves},
      title = {Pseudo-laplaciens. {I}},
      journal = {Ann. Inst. Fourier (Grenoble)},
      fjournal = {Université de Grenoble. Annales de l'Institut Fourier},
      volume = {32},
      year = {1982},
      number = {3},
      pages = {xiii, 275--286},
      issn = {0373-0956},
      mrclass = {58G25 (10D12)},
      mrnumber = {0688031},
      mrreviewer = {P. Günther},
      doi = {10.5802/aif.890},
      url = {http://www.numdam.org/item?id=AIF_1982__32_3_275_0},
      zblnumber = {0489.58034},
     }
  • [CdV83] Go to document Y. Colin de Verdière, "Pseudo-laplaciens. II," Ann. Inst. Fourier (Grenoble), vol. 33, iss. 2, pp. 87-113, 1983.
    @ARTICLE{CdV83,
      author = {{Colin de Verdière},
      Yves},
      title = {Pseudo-laplaciens. {II}},
      journal = {Ann. Inst. Fourier (Grenoble)},
      fjournal = {Université de Grenoble. Annales de l'Institut Fourier},
      volume = {33},
      year = {1983},
      number = {2},
      pages = {87--113},
      issn = {0373-0956},
      mrclass = {58G25 (10D12)},
      mrnumber = {0699488},
      mrreviewer = {P. Günther},
      doi = {10.5802/aif.917},
      url = {http://www.numdam.org/item?id=AIF_1983__33_2_87_0},
      zblnumber = {0496.58016},
      }
  • [DIPS85] Go to document J. -M. Deshouillers, H. Iwaniec, R. S. Phillips, and P. Sarnak, "Maass cusp forms," Proc. Nat. Acad. Sci. U.S.A., vol. 82, iss. 11, pp. 3533-3534, 1985.
    @ARTICLE{DIPS85,
      author = {Deshouillers, J.-M. and Iwaniec, H. and Phillips, R. S. and Sarnak, P.},
      title = {Maass cusp forms},
      journal = {Proc. Nat. Acad. Sci. U.S.A.},
      fjournal = {Proceedings of the National Academy of Sciences of the United States of America},
      volume = {82},
      year = {1985},
      number = {11},
      pages = {3533--3534},
      issn = {0027-8424},
      mrclass = {11F11 (11F12 11F66 11M41)},
      mrnumber = {0791741},
      doi = {10.1073/pnas.82.11.3533},
      zblnumber = {0566.10017},
      }
  • [FriSol] Go to document L. Friedlander and M. Solomyak, "On the spectrum of the Dirichlet Laplacian in a narrow strip," Israel J. Math., vol. 170, pp. 337-354, 2009.
    @ARTICLE{FriSol,
      author = {Friedlander, Leonid and Solomyak, Michael},
      title = {On the spectrum of the {D}irichlet {L}aplacian in a narrow strip},
      journal = {Israel J. Math.},
      fjournal = {Israel Journal of Mathematics},
      volume = {170},
      year = {2009},
      pages = {337--354},
      issn = {0021-2172},
      mrclass = {35P20 (35B25 35J05 35P15 47F05)},
      mrnumber = {2506330},
      mrreviewer = {Srinivasan Kesavan},
      doi = {10.1007/s11856-009-0032-y},
      zblnumber = {1173.35090},
      }
  • [GriJer] Go to document D. Grieser and D. Jerison, "Asymptotics of the first nodal line of a convex domain," Invent. Math., vol. 125, iss. 2, pp. 197-219, 1996.
    @ARTICLE{GriJer,
      author = {Grieser, Daniel and Jerison, David},
      title = {Asymptotics of the first nodal line of a convex domain},
      journal = {Invent. Math.},
      fjournal = {Inventiones Mathematicae},
      volume = {125},
      year = {1996},
      number = {2},
      pages = {197--219},
      issn = {0020-9910},
      mrclass = {35J05 (35B40 35P20)},
      mrnumber = {1395718},
      mrreviewer = {Vladimir Tulovsky},
      doi = {10.1007/s002220050073},
      zblnumber = {0857.31002},
      }
  • [HJ09] Go to document L. Hillairet and C. Judge, "Generic spectral simplicity of polygons," Proc. Amer. Math. Soc., vol. 137, iss. 6, pp. 2139-2145, 2009.
    @ARTICLE{HJ09,
      author = {Hillairet, Luc and Judge, Chris},
      title = {Generic spectral simplicity of polygons},
      journal = {Proc. Amer. Math. Soc.},
      fjournal = {Proceedings of the American Mathematical Society},
      volume = {137},
      year = {2009},
      number = {6},
      pages = {2139--2145},
      issn = {0002-9939},
      mrclass = {58J50 (35P05)},
      mrnumber = {2480296},
      mrreviewer = {Julian Edward},
      doi = {10.1090/S0002-9939-09-09621-X},
      zblnumber = {1169.58007},
      }
  • [HJ10] Go to document L. Hillairet and C. Judge, "Spectral simplicity and asymptotic separation of variables," Comm. Math. Phys., vol. 302, iss. 2, pp. 291-344, 2011.
    @ARTICLE{HJ10,
      author = {Hillairet, Luc and Judge, Chris},
      title = {Spectral simplicity and asymptotic separation of variables},
      journal = {Comm. Math. Phys.},
      fjournal = {Communications in Mathematical Physics},
      volume = {302},
      year = {2011},
      number = {2},
      pages = {291--344},
      issn = {0010-3616},
      mrclass = {35P05 (35J05)},
      mrnumber = {2770015},
      mrreviewer = {Rupert L. Frank},
      doi = {10.1007/s00220-010-1185-6},
      zblnumber = {1234.35155},
      }
  • [HJ10-erratum] Go to document L. Hillairet and C. Judge, "Erratum to: Spectral simplicity and asymptotic separation of variables [\mr2770015]," Comm. Math. Phys., vol. 311, iss. 3, pp. 839-842, 2012.
    @ARTICLE{HJ10-erratum,
      author = {Hillairet, Luc and Judge, Chris},
      title = {Erratum to: {S}pectral simplicity and asymptotic separation of variables [\mr{2770015}]},
      journal = {Comm. Math. Phys.},
      fjournal = {Communications in Mathematical Physics},
      volume = {311},
      year = {2012},
      number = {3},
      pages = {839--842},
      issn = {0010-3616},
      mrclass = {35P05 (35J05)},
      mrnumber = {2909766},
      doi = {10.1007/s00220-012-1467-2},
      zblnumber = {1238.35067},
      }
  • [Horm] L. Hörmander, An Introduction to Complex Analysis in Several Variables, Third ed., North-Holland Publishing Co., Amsterdam, 1990, vol. 7.
    @BOOK{Horm,
      author = {Hörmander, Lars},
      title = {An Introduction to Complex Analysis in Several Variables},
      series = {North-Holland Mathematical Library},
      volume = {7},
      edition = {Third},
      publisher = {North-Holland Publishing Co., Amsterdam},
      year = {1990},
      pages = {xii+254},
      isbn = {0-444-88446-7},
      mrclass = {32-01 (35N15)},
      mrnumber = {1045639},
      zblnumber = {0685.32001},
      }
  • [Jdg95] Go to document C. M. Judge, "On the existence of Maass cusp forms on hyperbolic surfaces with cone points," J. Amer. Math. Soc., vol. 8, iss. 3, pp. 715-759, 1995.
    @ARTICLE{Jdg95,
      author = {Judge, Christopher M.},
      title = {On the existence of {M}aass cusp forms on hyperbolic surfaces with cone points},
      journal = {J. Amer. Math. Soc.},
      fjournal = {Journal of the American Mathematical Society},
      volume = {8},
      year = {1995},
      number = {3},
      pages = {715--759},
      issn = {0894-0347},
      mrclass = {11F72 (58G25)},
      mrnumber = {1273415},
      mrreviewer = {Jonathan Huntley},
      doi = {10.2307/2152928},
      zblnumber = {0846.11035},
      }
  • [JudgeLamin] Go to document C. M. Judge, "Small eigenvalues and maximal laminations on complete surfaces of negative curvature," in In the Tradition of Ahlfors-Bers. IV, Amer. Math. Soc., Providence, RI, 2007, vol. 432, pp. 93-105.
    @INCOLLECTION{JudgeLamin,
      author = {Judge, Christopher M.},
      title = {Small eigenvalues and maximal laminations on complete surfaces of negative curvature},
      booktitle = {In the Tradition of {A}hlfors-{B}ers. {IV}},
      series = {Contemp. Math.},
      volume = {432},
      pages = {93--105},
      publisher = {Amer. Math. Soc., Providence, RI},
      year = {2007},
      mrclass = {58J50},
      mrnumber = {2342809},
      mrreviewer = {Andrew W. Hassell},
      doi = {10.1090/conm/432/08301},
      zblnumber = {1133.58024},
      }
  • [Kato] T. Kato, Perturbation Theory for Linear Operators, Springer-Verlag, Berlin, 1995.
    @BOOK{Kato,
      author = {Kato, Tosio},
      title = {Perturbation Theory for Linear Operators},
      series = {Classics in Math.},
      note = {reprint of the 1980 edition},
      publisher = {Springer-Verlag, Berlin},
      year = {1995},
      pages = {xxii+619},
      isbn = {3-540-58661-X},
      mrclass = {47A55 (46-00 47-00)},
      mrnumber = {1335452},
      zblnumber = {0836.47009},
      }
  • [LaxPhillips] Go to document P. D. Lax and R. S. Phillips, Scattering Theory for Automorphic Functions, Princeton Univ. Press, Princeton, N.J., 1976, vol. 87.
    @BOOK{LaxPhillips,
      author = {Lax, Peter D. and Phillips, Ralph S.},
      title = {Scattering Theory for Automorphic Functions},
      note = {Ann. of Math. Stud.},
      volume = {87},
      publisher = {Princeton Univ. Press, Princeton, N.J.},
      year = {1976},
      pages = {x+300},
      isbn = {0-691-08179-4},
      mrclass = {10DXX (35P25 47A40)},
      mrnumber = {0562288},
      mrreviewer = {L. A. Takhtajan (Tahtadzjan)},
      zblnumber = {0362.10022},
      doi = {10.1515/9781400881567-009},
      }
  • [LaxPhillips80] Go to document P. D. Lax and R. S. Phillips, "Scattering theory for automorphic functions," Bull. Amer. Math. Soc. (N.S.), vol. 2, iss. 2, pp. 261-295, 1980.
    @ARTICLE{LaxPhillips80,
      author = {Lax, Peter D. and Phillips, Ralph S.},
      title = {Scattering theory for automorphic functions},
      journal = {Bull. Amer. Math. Soc. (N.S.)},
      fjournal = {American Mathematical Society. Bulletin. New Series},
      volume = {2},
      year = {1980},
      number = {2},
      pages = {261--295},
      issn = {0273-0979},
      mrclass = {10D40 (47A40)},
      mrnumber = {0555264},
      mrreviewer = {L. A. T khtajan (Takhtadzhyan)},
      doi = {10.1090/S0273-0979-1980-14735-7},
      zblnumber = {0442.10018},
      }
  • [Olver] F. W. J. Olver, Asymptotics and Special Functions, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1974.
    @BOOK{Olver,
      author = {Olver, F. W. J.},
      title = {Asymptotics and Special Functions},
      series = {Comp. Sci. Appl. Math.},
      publisher = {Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London},
      year = {1974},
      pages = {xvi+572},
      mrclass = {41A60},
      mrnumber = {0435697},
      mrreviewer = {Norman Bleistein},
      zblnumber = {0303.41035},
      }
  • [PhillipsSarnak85] Go to document R. Phillips and P. Sarnak, "On cusp forms for co-finite subgroups of ${ PSL}(2,{\bf R})$," Invent. Math., vol. 80, iss. 2, pp. 339-364, 1985.
    @ARTICLE{PhillipsSarnak85,
      author = {Phillips, R. and Sarnak, P.},
      title = {On cusp forms for co-finite subgroups of {${\rm PSL}(2,{\bf R})$}},
      journal = {Invent. Math.},
      fjournal = {Inventiones Mathematicae},
      volume = {80},
      year = {1985},
      number = {2},
      pages = {339--364},
      issn = {0020-9910},
      mrclass = {11F72 (58G25)},
      mrnumber = {0788414},
      mrreviewer = {A. B. Venkov},
      doi = {10.1007/BF01388610},
      zblnumber = {0558.10017},
      }
  • [PhillipsSarnak92a] Go to document R. Phillips and P. Sarnak, "Perturbation theory for the Laplacian on automorphic functions," J. Amer. Math. Soc., vol. 5, iss. 1, pp. 1-32, 1992.
    @ARTICLE{PhillipsSarnak92a,
      author = {Phillips, R. and Sarnak, P.},
      title = {Perturbation theory for the {L}aplacian on automorphic functions},
      journal = {J. Amer. Math. Soc.},
      fjournal = {Journal of the American Mathematical Society},
      volume = {5},
      year = {1992},
      number = {1},
      pages = {1--32},
      issn = {0894-0347},
      mrclass = {11F72 (58G25)},
      mrnumber = {1127079},
      mrreviewer = {Jonathan Huntley},
      doi = {10.2307/2152749},
      zblnumber = {0743.30039},
      }
  • [PhillipsSarnak92b] Go to document R. Phillips and P. Sarnak, "Automorphic spectrum and Fermi’s Golden Rule," J. Anal. Math., vol. 59, pp. 179-187, 1992.
    @ARTICLE{PhillipsSarnak92b,
      author = {Phillips, R. and Sarnak, P.},
      title = {Automorphic spectrum and {F}ermi's {G}olden {R}ule},
      note = {Festschrift on the occasion of the 70th birthday of Shmuel Agmon},
      journal = {J. Anal. Math.},
      fjournal = {Journal d'Analyse Mathématique},
      volume = {59},
      year = {1992},
      pages = {179--187},
      issn = {0021-7670},
      mrclass = {58G25 (11F72 35P20 81Q10)},
      mrnumber = {1226958},
      mrreviewer = {Jonathan Huntley},
      doi = {10.1007/BF02790224},
      zblnumber = {0809.30035},
      }
  • [PhillipsSarnak94] Go to document R. Phillips and P. Sarnak, "Cusp forms for character varieties," Geom. Funct. Anal., vol. 4, iss. 1, pp. 93-118, 1994.
    @ARTICLE{PhillipsSarnak94,
      author = {Phillips, R. and Sarnak, P.},
      title = {Cusp forms for character varieties},
      journal = {Geom. Funct. Anal.},
      fjournal = {Geometric and Functional Analysis},
      volume = {4},
      year = {1994},
      number = {1},
      pages = {93--118},
      issn = {1016-443X},
      mrclass = {11F72},
      mrnumber = {1254311},
      mrreviewer = {Jonathan Huntley},
      doi = {10.1007/BF01898362},
      zblnumber = {0804.11038},
      }
  • [Sarnak03] Go to document P. Sarnak, "Spectra of hyperbolic surfaces," Bull. Amer. Math. Soc. (N.S.), vol. 40, iss. 4, pp. 441-478, 2003.
    @ARTICLE{Sarnak03,
      author = {Sarnak, Peter},
      title = {Spectra of hyperbolic surfaces},
      journal = {Bull. Amer. Math. Soc. (N.S.)},
      fjournal = {American Mathematical Society. Bulletin. New Series},
      volume = {40},
      year = {2003},
      number = {4},
      pages = {441--478},
      issn = {0273-0979},
      mrclass = {11N75 (11F03 11F72 11R42 30F45 35P30)},
      mrnumber = {1997348},
      mrreviewer = {Stephen D. Miller},
      doi = {10.1090/S0273-0979-03-00991-1},
      zblnumber = {1045.11033},
      }
  • [SarnakThesis] Go to document P. C. Sarnak, Prime Geodesic Theorems, ProQuest LLC, Ann Arbor, MI, 1980.
    @BOOK{SarnakThesis,
      author = {Sarnak, Peter Clive},
      title = {{P}rime {G}eodesic {T}heorems},
      note = {Thesis (Ph.D.)--Stanford University},
      publisher = {ProQuest LLC, Ann Arbor, MI},
      year = {1980},
      pages = {111},
      mrclass = {Thesis},
      mrnumber = {2630950},
      url = {http://gateway.proquest.com/openurl?url_ver=Z39.88-2004&rft_val_fmt=info:ofi/fmt:kev:mtx:dissertation&res_dat=xri:pqdiss&rft_dat=xri:pqdiss:8103552},
      zblnumber = {},
      }
  • [Selberg] A. Selberg, Collected Papers. Vol. I, Springer-Verlag, Berlin, 1989.
    @BOOK{Selberg,
      author = {Selberg, Atle},
      title = {Collected Papers. {V}ol. {I}},
      note = {with a foreword by K. Chandrasekharan},
      publisher = {Springer-Verlag, Berlin},
      year = {1989},
      pages = {vi+711},
      isbn = {3-540-18389-2},
      mrclass = {01A75 (11-03)},
      mrnumber = {1117906},
      mrreviewer = {Matti Jutila},
      zblnumber = {0675.10001},
      }
  • [Wolpert92a] Go to document S. A. Wolpert, "Spectral limits for hyperbolic surfaces. I," Invent. Math., vol. 108, iss. 1, pp. 67-89, 1992.
    @ARTICLE{Wolpert92a,
      author = {Wolpert, Scott A.},
      title = {Spectral limits for hyperbolic surfaces. {I}},
      journal = {Invent. Math.},
      fjournal = {Inventiones Mathematicae},
      volume = {108},
      year = {1992},
      number = {1},
      pages = {67--89},
      issn = {0020-9910},
      mrclass = {58G25 (32G15 58G18)},
      mrnumber = {1156387},
      mrreviewer = {Colette Anné},
      doi = {10.1007/BF02100600},
      zblnumber = {0772.11016},
      }
  • [Wolpert92b] Go to document S. A. Wolpert, "Spectral limits for hyperbolic surfaces. II," Invent. Math., vol. 108, iss. 1, pp. 91-129, 1992.
    @ARTICLE{Wolpert92b,
      author = {Wolpert, Scott A.},
      title = {Spectral limits for hyperbolic surfaces. {II}},
      journal = {Invent. Math.},
      fjournal = {Inventiones Mathematicae},
      volume = {108},
      year = {1992},
      number = {1},
      pages = {91--129},
      doi = {10.1007/BF02100601},
      zblnumber = {0772.11017},
      mrclass = {58G25 (32G15 58G18)},
      mrnumber = {1156387},
      mrreviewer = {Colette Anné},
      }
  • [Wolpert] Go to document S. A. Wolpert, "Disappearance of cusp forms in special families," Ann. of Math. (2), vol. 139, iss. 2, pp. 239-291, 1994.
    @ARTICLE{Wolpert,
      author = {Wolpert, Scott A.},
      title = {Disappearance of cusp forms in special families},
      journal = {Ann. of Math. (2)},
      fjournal = {Annals of Mathematics. Second Series},
      volume = {139},
      year = {1994},
      number = {2},
      pages = {239--291},
      issn = {0003-486X},
      mrclass = {11F72 (11F67)},
      mrnumber = {1274093},
      mrreviewer = {Jonathan Huntley},
      doi = {10.2307/2946582},
      zblnumber = {0826.11024},
      }

Authors

Luc Hillairet

Université d'Orléans-CNRS, Orléans France

Chris Judge

Indiana University, Bloomington, IN